MAUDE Adverse Event Report: COOK INC MICROPUNCTURE TRANSITIONLESS ACCESS SET; DYB INTRODUCER, CATHETER

COOK INC MICROPUNCTURE TRANSITIONLESS ACCESS SET; DYB INTRODUCER, CATHETER
Model Number G47942
Medical Device Problem Codes Material Frayed (1262); Material Separation (1562); Stretched (1601)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: inventory manager.Device evaluated by mfg: (b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a procedure involving insertion of a port, a micropuncture transitionless access set's wire frayed and separated in the patient.At the time of the initial report, the user was attempting to remove the separated portion of the device.It is unknown if the procedure was completed.Upon return and initial evaluation of the complaint device, the coiled end of the wire was elongated and separated, with part of the mandril and coil still attached to the main wire.Additional information has been requested, but is unavailable at this time.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
A medwatch report (mw 5098665) was received 22jan2021.The tip of the wire guide became lodged during port placement, subsequently stretching and thinning.The separated tip remained embedded in the patient.Ct images show the retained wire tip (extravascular or lodged in a very small vein) extending inferiorly into the inferior vena cava.
 
Additional Manufacturer Narrative
Event summary: as reported, during a procedure involving insertion of a port, a micropuncture transitionless access set's wire frayed and separated in the patient.At the time of the initial report, the user was attempting to remove the separated portion of the device.It is unknown if the procedure was completed.A medwatch report (mw5098665) was received.The tip of the wire guide became lodged during port placement, subsequently stretching and thinning.The separated tip remained embedded in the patient.Ct images show the retained wire tip (extravascular or lodged in a very small vein) extending inferiorly into the inferior vena cava.Upon return and initial evaluation of the complaint device, the coiled end of the wire was elongated and separated, with part of the mandril and coil still attached to the main wire.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record, drawing, the instructions for use, manufacturing instructions, and quality control data.The complainant returned the complaint device to cook for investigation.Physical examination of the returned device showed: one wire guide was received.The coiled end is elongated and separated, although part of the mandril and coil are still attached to the main wire.No additional damage was noted.At this time, cook concluded that the device was manufactured within specification.A review of the device history record (dhr) found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows one other complaints associated with the complaint device lot, however, the unused devices returned for that complaint had no damage noted.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: ¿ - do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt.- withdrawal or manipulation of the distal spring coil portion of the mandril wire guide through a needle tip may result in breakage.¿ instructions for use: ¿2.Advance the.018 inch wire guide through the introducer needle.Caution: do not withdraw the wire guide through the introducer needle; breakage may result.If the wire guide tip must be withdrawn while the needle is inserted, remove both the needle and the wire as a unit.¿ how supplied: ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a capa was opened in response to ric-2018-034 which was submitted by capa to separate the failure mode of the outer catheter and wire guide of devices with "mpis" prefix.This capa will focus on the wire separation issue of the wire guides.The capa team determined the following root causes: the design and material choice of the stf and htf wire guides result in a lower tensile strength than the pmg wire guides which leads to a higher number of tip separation complaints seen in the field.The complaint analysis and returned devices, nc analysis, and the etl (engineering test lab) testing support this conclusion.The practice of removing the wire guide while the needle is still inserted in the blood vessel is known.This was supported by a complaint review and through discussion with product management.Capa pr218461 was closed canceled at root cause on 17dec2018 as risk benefit analyses concluded the potential benefits of the device outweigh the risks identified.Cook has concluded a component failure contributed to this incident.At this time, it is unknown if the patient¿s anatomy was calcified or if the wire was withdrawn through the needle.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information since the last report was submitted.

Brand Name
MICROPUNCTURE TRANSITIONLESS ACCESS SET
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11146424
Report Number1820334-2021-00040
Device Sequence Number3286067
Product Code DYB
UDI-Device Identifier00827002479425
UDI-Public(01)00827002479425(17)231112(10)13554764
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K171275
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model NumberG47942
Device Catalogue NumberMPIS-401-NT-SST
Device Lot Number13554764
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2021
Initial Date Received by Manufacturer 12/29/2020
Supplement Date Received by Manufacturer01/22/2021
03/10/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date01/26/2021
03/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age76 YR